Iowa, 2014

Flash Flooding and Flood in Iowa, June 30, 2014

June 30, 2014 · NWS ARX · 13 events in 2 counties and zones

Severe thunderstorms developed during the afternoon of June 30th across northeast Iowa ahead of a cold front. As these storms moved across the area, they primarily produced strong winds that blew down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms developed during the afternoon of June 30th across northeast Iowa ahead of a cold front. As these storms moved across the area, they primarily produced strong winds that blew down trees and power lines. Estimated gusts of 75 mph occurred in Garber (Clayton County) with an 80 mph gust estimated in Volga (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 11:26 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 29, 11:26 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 AM CDT MON JUN 30 2014

.SHORT TERM...(THIS EVENING AND MONDAY)
ISSUED AT 220 PM CDT SUN JUN 29 2014

OBVIOUS FOCUS REMAINS SEVERE WEATHER THREAT THIS EVENING AND AGAIN
MONDAY. UNFORTUNATELY EVEN SHORT TERM FORECAST HAS LOTS OF
UNCERTAINTIES TO HOW THINGS WILL PLAY OUT NEXT 24 TO 36 HOURS.

UPPER LOW CONTINUES ACROSS MANITOBA WITH FAST UPPER FLOW/JET
ESTABLISHED SOUTH OF THERE...PUNCHING INTO WESTERN GREAT LAKES.
SURFACE COLD FRONT STILL RESIDES TO THE WEST OF THE AREA WITH MOIST
LOW LEVEL SETUP IN SOUTHWEST FLOW. CONVECTION LAST NIGHT AND SO FAR
TODAY HAS KEPT BETTER BOUNDARY TO THE SOUTHWEST OF THE AREA WHERE
HIGHER DEW POINTS/MIXED LAYER CAPE RESIDES.

TRYING TO WEIGH THE PROS AND CONS FOR ADDITIONAL SEVERE WEATHER
TODAY. POTENT MID/UPPER LEVEL JET MAX STREAMING IN WILL AID DEEP
SHEAR AND VENTING OF STORMS BUT BETTER MIXED LAYER CAPE SITUATED A
BIT FURTHER SOUTH AND WEST. SEEMS LIKE AS CONVECTION MOVES TOWARDS
AREA THIS AFTERNOON IT HAS BEEN STRUGGLING SUSTAINING ITSELF WITH AN
ELEVATED NATURE. MESOSCALE MODELS REALLY STRUGGLING BUT GETTING MORE
CONSISTENT WITH IDEA OF DEVELOPMENT ACROSS NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN THIS EVENING BEFORE QUICKLY SHIFTING EAST OF THE
AREA. HAVE CONTINUED HIGHEST RAIN CHANCES WITH THAT IDEA...BUT
POSSIBILITY OF QUIET WEATHER BACK TO THE NORTH AND WEST. OVERALL
LESS CONFIDENT OF WIDESPREAD SEVERE WEATHER BUT CANNOT COMPLETELY
RULE IT OUT AT LEAST THROUGH EARLY EVENING. STORMS SHOULD REMAIN
PROGRESSIVE IN FLOW SO HAVE OPTED NOT TO ADD A FLASH FLOOD THREAT AT
THIS TIME.

ANOTHER AREA AHEAD OF UPPER JET COULD TRIGGER STRONGER STORMS ACROSS
NORTH CENTRAL WISCONSIN AS WELL BUT FEELING IS BULK OF THIS ACTIVITY
WILL BE NORTH OF REGION.

ON MONDAY...AS UPPER LOW STARTS TO PUSH A BIT TO THE SOUTHEAST...
SHORT WAVE ENERGY WILL CREATE BETTER DYNAMIC FORCING RESPONSE AND A
BIT STRONGER LOW LEVEL ADVECTION LEADING TO DEVELOPMENT OF
CONVECTION ALONG BOUNDARY DEPENDING ON WHERE IT WILL REESTABLISH
TONIGHT. HIGHER INSTABILITIES LIKELY WILL BE LOCKED SOUTH OF THE
AREA SO LINE OF CONVECTION COULD FIRE AND QUICKLY RACE EAST AND
SOUTH INTO DEEPER MOISTURE. COULD BE RATHER STRONG INITIALLY BUT
THREAT APPEARS TO BE SHORT LIVED AND VERY PROGRESSIVE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN JUN 29 2014

OUTER FORECAST PERIODS WILL SEE THIS UPPER LOW EXIT FLOW WITH MORE
AMPLIFICATION. UPPER TROUGH DROPS INTO WESTERN GREAT LAKES TUESDAY
AND WEDNESDAY WHICH SHOULD PUSH SEVERE WEATHER THREAT WELL SOUTH AND
EAST. EVEN SO...STEEP MID LEVEL LAPSE RATES AS TROUGH PASSES COULD
LEAD TO MAINLY DIURNAL SHOWER ACTIVITY. TEMPERATURES WILL ALSO COOL
DOWN SIGNIFICANTLY...ESPECIALLY IF MORE CLOUDS AND RAIN SHOWERS ARE
OBSERVED.

UPPER FLOW AMPLIFIES TOWARDS THE LATTER PART OF THE WEEK MAKING FOR
QUIET STRETCH WITH MODERATING TEMPERATURES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1226 AM CDT MON JUN 30 2014

SKIES HAVE CLEARED OUT IN THE WAKE OF THE SHOWERS THAT PASSED
THROUGH THE TAF SITES. ALTHOUGH A 5 KT OR SO SOUTHERLY BREEZE
EXISTS...MVFR/IFR BR HAS FORMED AT RST. WITH THE BREEZE STAYING
ABOUT THE SAME THROUGH THE REST OF THE NIGHT AND CLEAR SKIES
CONTINUING...HAVE MVFR/IFR BR AND LIFR CEILINGS AT RST WITH MVFR
BR AND POSSIBILITY OF AN LIFR CEILING AT LSE. THIS FOG AND LOW
CEILING POTENTIAL WILL QUICKLY END AFTER SUNRISE. ATTENTION THEN
SHIFTS TO THE WEST WHERE A WARM FRONT LIFTING NORTH THROUGH IOWA
IN THE MORNING SHOULD HELP SPARK MORE SHOWERS. THESE WILL IMPACT
RST AND LSE STARTING AT 14-15Z AND LASTING THROUGH THE REST OF THE
MORNING. THERE COULD EVEN BE SOME THUNDER...BUT ANTICIPATING THAT
TO BE ISOLATED AND THUS NO TS OR VCTS MENTION. BETTER CHANCES FOR
SHOWERS AND STORMS STILL EXIST IN THE AFTERNOON AS THE AIR SOUTH
OF THE WARM FRONT BECOMES MORE UNSTABLE. A PERIOD FROM 18-23Z FOR
THE TAF SITES OF VCTS AND SHOWER ACTIVITY REFLECTS THIS...AND
LATER FORECASTS MAY NEED TO INCLUDE A SHORTER PERIOD FOR
TSRA...ALONG WITH LOWERED VISIBILITIES AND CEILINGS. SKIES SHOULD
BEGIN TO CLEAR OUT AS A COLD FRONT PASSES EARLY IN THE EVENING
WITH WINDS SHIFTING WESTERLY IN ITS WAKE.

&&

.HYDROLOGY...
ISSUED AT 220 PM CDT SUN JUN 29 2014

PRECIPITABLE WATERS NOT QUITE AS HIGH TONIGHT WITH SOME DRYING NOTED
IN LOWER LAYERS. STILL...IF STRONGER STORMS ALIGN THEMSELVES WE
COULD SEE AN INCH OF RAIN OR LOCALLY HIGHER...ESPECIALLY WHERE
CONVECTION THREAT IS HIGHER. GIVEN BULK OF RAINFALL COULD FALL IN
DIFFERENT AREA TONIGHT AND PROGRESSIVE NATURE TO STORMS...NO
FLASH FLOOD WATCH POSTED AT THIS TIME. MINOR PROBLEMS CERTAINLY
POSSIBLE IN HEAVIER CORES.

RIVER FLOODING ISSUES MAINLY ALIGNED MISSISSIPPI RIVER AS THOSE
LEVELS REMAIN HIGH AND OR CLIMB.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...SHEA
LONG TERM...SHEA
AVIATION...AJ
HYDROLOGY...SHEA
Hazardous weather outlook, Jun 29, 10:01 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 PM CDT SUN JUN 29 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1101 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...REST OF TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE...MAINLY NEAR HIGHWAY 20.
LIGHTNING AND BRIEF HEAVY RAIN WILL BE THE MAIN HAZARDS.

FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER...AS
WELL AS THE TURKEY RIVER NEAR ELKADER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SEVERE WEATHER IS LOOKING LIKELY ALONG AND SOUTH
OF INTERSTATE 90 FOR MONDAY AFTERNOON AND EVENING. ALL HAZARDS ARE
POSSIBLE INCLUDING DAMAGING WINDS...LARGE HAIL...TORNADOES AND
FLASH FLOODING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON.
NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

FROM FRIDAY NIGHT INTO SATURDAY...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER THERE
WILL BE THE THREAT OF SEVERE WEATHER.

FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LOOKING LIKELY MONDAY AFTERNOON AND EVENING.
IN ADDITION...ANY RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Local storm report, Jun 29, 9:31 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1031 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      PRAIRIE DU CHIEN        43.04N 91.14W
06/29/2014                   CRAWFORD           WI   LAW ENFORCEMENT

            STREETS FLOODED IN PRAIRIE DU CHIEN. WATER BACKING UP ON
            MILL COULEE ROAD. ALSO A POSSIBLE MUDSLIDE ON HIGHWAY 60
            IN CRAWFORD COUNTY.

&&

AJ
Local storm report, Jun 29, 9:38 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 PM CDT SUN JUN 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     FLASH FLOOD      3 ENE EAGLE CORNERS     43.23N 90.44W
06/29/2014                   RICHLAND           WI   TRAINED SPOTTER

            WATER OVER THE ROAD. CULVERTS OVERWHELMED.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 29, 9:40 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT SUN JUN 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     FLASH FLOOD      4 E EAGLE CORNERS       43.21N 90.42W
06/29/2014                   RICHLAND           WI   PUBLIC

            WATER FLOWING OVER THE ROAD, INCLUDING SMALL
            ROCKS. WATER WAS DRAINING AND SHOULD RECOVER
            OVER NEXT HOUR. 1/2 MILE EAST OF BOAT
            LANDING ON HIGHWAY 60.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 29, 9:47 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 PM CDT SUN JUN 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     FLASH FLOOD      3 WNW SEXTONVILLE       43.29N 90.35W
06/29/2014                   RICHLAND           WI   AMATEUR RADIO

            WATER OVER THE ROAD NEAR THE INTERSECTION OF
            COUNTY HIGHWAY O AND COUNTY HIGHWAY TB. THIS
            SHOULD SUBSIDE IN THE NEXT HOUR AS IT LOOKS
            AS IF IT IS RECEDING.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 29, 10:04 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 PM CDT SUN JUN 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     CALMAR                  43.18N 91.86W
06/29/2014                   WINNESHIEK         IA   PUBLIC

            SEVERAL LARGE TREES DOWN...ONE ON A PICKUP
            TRUCK. HAIL TO GOLFBALL SIZE WITH VEHICLE
            DAMAGE IN TOWN. DELAYED REPORT.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 29, 10:13 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT SUN JUN 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     FLASH FLOOD      3 WNW SEXTONVILLE       43.29N 90.35W
06/29/2014                   RICHLAND           WI   AMATEUR RADIO

            WATER OVER THE ROAD NEAR THE INTERSECTION OF
            COUNTY HIGHWAY O AND COUNTY HIGHWAY TB. THIS
            SHOULD SUBSIDE IN THE NEXT HOUR AS IT LOOKS
            AS IF IT IS RECEDING.

1038 PM     FLASH FLOOD      4 E EAGLE CORNERS       43.21N 90.42W
06/29/2014                   RICHLAND           WI   PUBLIC

            WATER FLOWING OVER THE ROAD, INCLUDING SMALL
            ROCKS. WATER WAS DRAINING AND SHOULD RECOVER
            OVER NEXT HOUR. 1/2 MILE EAST OF BOAT
            LANDING ON HIGHWAY 60.

1037 PM     FLASH FLOOD      3 ENE EAGLE CORNERS     43.23N 90.44W
06/29/2014                   RICHLAND           WI   TRAINED SPOTTER

            WATER OVER THE ROAD. CULVERTS OVERWHELMED.

1020 PM     FLASH FLOOD      PRAIRIE DU CHIEN        43.04N 91.14W
06/29/2014                   CRAWFORD           WI   LAW ENFORCEMENT

            STREETS FLOODED IN PRAIRIE DU CHIEN. WATER
            BACKING UP ON MILL COULEE ROAD. ALSO A
            POSSIBLE MUDSLIDE ON HIGHWAY 60 IN CRAWFORD
            COUNTY.

1002 PM     TSTM WND DMG     2 ENE FENNIMORE         42.99N 90.61W
06/29/2014                   GRANT              WI   EMERGENCY MNGR

            TREES DOWN ON A HOUSE. 13417 COUNTY ROAD Q.
            TIME RADAR ESTIMATED.

0956 PM     TSTM WND DMG     1 NNW FENNIMORE         42.99N 90.66W
06/29/2014                   GRANT              WI   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0913 PM     TSTM WND DMG     4 NNE WAUKON            43.32N 91.45W
06/29/2014                   ALLAMAKEE          IA   EMERGENCY MNGR

            THREE LARGE TREES DOWN ON HIGHWAY 9. TREES
            WERE 2 FOOT IN DIAMETER.

0910 PM     HAIL             2 ENE LUDLOW            43.24N 91.55W
06/29/2014  E0.88 INCH       ALLAMAKEE          IA   PUBLIC

            LOCATION APPROXIMATE. RELAY FROM EMERGENCY
            MANAGEMENT.

0845 PM     HAIL             CALMAR                  43.18N 91.86W
06/29/2014  E1.00 INCH       WINNESHIEK         IA   PUBLIC

            RELAYED VIA SHERIFF

0845 PM     TSTM WND DMG     CALMAR                  43.18N 91.86W
06/29/2014                   WINNESHIEK         IA   PUBLIC

            SEVERAL LARGE TREES DOWN...ONE ON A PICKUP
            TRUCK. HAIL TO GOLFBALL SIZE WITH VEHICLE
            DAMAGE IN TOWN. DELAYED REPORT.

0840 PM     HAIL             FORT ATKINSON           43.14N 91.93W
06/29/2014  E1.75 INCH       WINNESHIEK         IA   PUBLIC

            RELAY VIA SHERIFF

0835 PM     HAIL             WAUCOMA                 43.06N 92.03W
06/29/2014  E0.75 INCH       FAYETTE            IA   CO-OP OBSERVER

0822 PM     HAIL             3 E NEW HAMPTON         43.06N 92.26W
06/29/2014  M1.75 INCH       CHICKASAW          IA   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR.

0822 PM     TSTM WND DMG     NEW HAMPTON             43.06N 92.31W
06/29/2014                   CHICKASAW          IA   LAW ENFORCEMENT

            TREES DOWN. TIME ESTIMATED FROM RADAR.

0821 PM     TSTM WND DMG     2 NNE BOYD              43.04N 92.25W
06/29/2014                   CHICKASAW          IA   PUBLIC

            POLE BUILDING DESTROYED.

0820 PM     TSTM WND DMG     1 N BOYD                43.03N 92.26W
06/29/2014                   CHICKASAW          IA   EMERGENCY MNGR

            POLE BUILDING DESTROYED, SPORADIC CROP
            DAMAGE. TIME ESTIMATED BY RADAR.

0820 PM     HAIL             2 NNE BOYD              43.04N 92.25W
06/29/2014  E2.75 INCH       CHICKASAW          IA   EMERGENCY MNGR

0804 PM     TSTM WND DMG     NASHUA                  42.95N 92.54W
06/29/2014                   CHICKASAW          IA   LAW ENFORCEMENT

            TREES DOWN. TIME ESTIMATED FROM RADAR.

0800 PM     HAIL             2 W NASHUA              42.95N 92.58W
06/29/2014  M1.75 INCH       FLOYD              IA   EMERGENCY MNGR

&&

IRIS SYSTEM

The radar

The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.

Flood, Clayton

When
June 30, 2:30 AM CST to 11:59 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested around a foot and a half above the flood stage at 13.52 feet. The river remained above flood stage into July.

Thunderstorm Wind, Fayette

When
June 30, 1:28 PM CST
Where
Fayette County, 0.25 mi ENE of Oelwein Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.681, -91.975

The automated weather observing equipment at the Oelwein airport measured a wind gust of 58 mph.

Thunderstorm Wind, Fayette

When
June 30, 1:35 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.680, -91.910

A wind gust of 60 mph was estimated in Oelwein.

Thunderstorm Wind, Clayton

When
June 30, 1:57 PM CST
Where
Clayton County, 0.51 mi W of Strawberry Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.680, -91.540

An estimated wind gust of 60 mph occurred in Strawberry Point.

Thunderstorm Wind, Clayton

When
June 30, 2:00 PM CST
Where
Clayton County, 0.51 mi W of Volga
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.800, -91.540

An estimated wind gust of 80 mph blew down trees and power lines in Volga.

Thunderstorm Wind, Clayton

When
June 30, 2:06 PM CST
Where
Clayton County, 2.57 mi SE of Edgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.640, -91.400

Trees and power lines were blown down in Edgewood.

Thunderstorm Wind, Clayton

When
June 30, 2:15 PM CST
Where
Clayton County, 0.69 mi N of Elkader
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.860, -91.400

Trees and power lines were blown down in Elkader.

Thunderstorm Wind, Clayton

When
June 30, 2:16 PM CST
Where
Clayton County, 0.8 mi N of Garber
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.742, -91.271

An estimated 75 mph wind gust occurred in Garber.

Thunderstorm Wind, Clayton

When
June 30, 2:19 PM CST
Where
Clayton County, 2.72 mi SSE of Osterdock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.731, -91.159

Trees were blown down in Osterdock.

Thunderstorm Wind, Clayton

When
June 30, 2:25 PM CST
Where
Clayton County, 0.69 mi N of Guttenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.790, -91.100

Trees were blown down in Guttenberg.

Flash Flood, Clayton

When
June 30, 2:35 PM CST to 3:03 PM CST
Where
Clayton County, 0.83 mi SSE of Guttenburg to 0.9 mi N of Guttenburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.769, -91.094

Runoff from heavy rain caused water to go over U.S. Highway 52 in Guttenberg.

Flash Flood, Clayton

When
June 30, 2:40 PM CST to 3:10 PM CST
Where
Clayton County, 0.62 mi WSW of Osborne to 1.08 mi SW of Osborne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.797, -91.442

Runoff from heavy rain caused water from the Volga River to go over State Highway 13 in the Osborne area.

Flash Flood, Fayette

When
June 30, 4:10 PM CST to 5:00 PM CST
Where
Fayette County, 5.89 mi SSW of Hawkeye to 5.4 mi W of Randalia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.855, -91.987

Runoff from heavy rain pushed a small stream out of its banks west of Randalia. This caused T Avenue between 160th Street and State Highway 93, to be closed due to the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528988, 526613, 526615, 526618, 526619, 526682, 526620, 526624, 526628, 526627, 526652, 526654, 526664.